×

zbMATH — the first resource for mathematics

Numerical solution of the scalar double-well problem allowing microstructure. (English) Zbl 0870.65055
Summary: The direct numerical solution of a non-convex variational problem (P) typically faces the difficulty of the finite element approximation of rapid oscillations. Although the oscillatory discrete minimisers are properly related to corresponding Young measures and describe real physical phenomena, they are costly and difficult to compute.
In this work, we treat the scalar double-well problem by numerical solution of the relaxed problem (RP) leading to a (degenerate) convex minimisation problem. The problem (RP) has a minimiser \(u\) and a related stress field \(\sigma = DW^{**}(\nabla{u})\) which is known to coincide with the stress field obtained by solving (P) in a generalised sense involving Young measures. If \(u_h\) is a finite element solution, \(\sigma_h:= D W^{**}(\nabla{u}_h)\) is the related discrete stress field. We prove a priori and a posteriori estimates for \(\sigma -\sigma_h \) in \(L^{4/3}(\Omega)\) and weaker weighted estimates for \(\nabla{u}-\nabla{u}_h\). The a posteriori estimate indicates an adaptive scheme for automatic mesh refinements as illustrated in numerical experiments.

MSC:
65K10 Numerical optimization and variational techniques
49J20 Existence theories for optimal control problems involving partial differential equations
49J15 Existence theories for optimal control problems involving ordinary differential equations
Software:
tn
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] J. M. Ball, A version of the fundamental theorem for Young measures, PDEs and continuum models of phase transitions (Nice, 1988) Lecture Notes in Phys., vol. 344, Springer, Berlin, 1989, pp. 207 – 215. · Zbl 0991.49500 · doi:10.1007/BFb0024945 · doi.org
[2] Bernard Brighi and Michel Chipot, Approximated convex envelope of a function, SIAM J. Numer. Anal. 31 (1994), no. 1, 128 – 148. · Zbl 0796.65009 · doi:10.1137/0731007 · doi.org
[3] J. M. Ball and R. D. James, Fine phase mixtures as minimizers of energy, Arch. Rational Mech. Anal. 100 (1987), no. 1, 13 – 52. · Zbl 0629.49020 · doi:10.1007/BF00281246 · doi.org
[4] J. M. Ball and R. D. James, Proposed experimental tests of the theory of fine microstructure and the two-well problem, Phil. Trans. R. Soc. Lond. A., 338:389-450, 1992. · Zbl 0758.73009
[5] Patricia Bauman and Daniel Phillips, A nonconvex variational problem related to change of phase, Appl. Math. Optim. 21 (1990), no. 2, 113 – 138. · Zbl 0686.73018 · doi:10.1007/BF01445160 · doi.org
[6] Susanne C. Brenner and L. Ridgway Scott, The mathematical theory of finite element methods, Texts in Applied Mathematics, vol. 15, Springer-Verlag, New York, 1994. · Zbl 0804.65101
[7] Michel Chipot and Charles Collins, Numerical approximations in variational problems with potential wells, SIAM J. Numer. Anal. 29 (1992), no. 4, 1002 – 1019. · Zbl 0763.65049 · doi:10.1137/0729061 · doi.org
[8] M. Chipot, Numerical analysis of oscillations in nonconvex problems, Numer. Math. 59 (1991), no. 8, 747 – 767. · Zbl 0712.65063 · doi:10.1007/BF01385808 · doi.org
[9] Charles Collins and Mitchell Luskin, Optimal-order error estimates for the finite element approximation of the solution of a nonconvex variational problem, Math. Comp. 57 (1991), no. 196, 621 – 637. · Zbl 0735.65042
[10] Ph. Clément, Approximation by finite element functions using local regularization, Rev. Française Automat. Informat. Recherche Opérationnelle Sér. \jname RAIRO Analyse Numérique 9 (1975), no. R-2, 77 – 84 (English, with Loose French summary). · Zbl 0368.65008
[11] Bernard Dacorogna, Direct methods in the calculus of variations, Applied Mathematical Sciences, vol. 78, Springer-Verlag, Berlin, 1989. · Zbl 0703.49001
[12] David Kinderlehrer and Pablo Pedregal, Characterizations of Young measures generated by gradients, Arch. Rational Mech. Anal. 115 (1991), no. 4, 329 – 365. · Zbl 0754.49020 · doi:10.1007/BF00375279 · doi.org
[13] Richard D. Mabry, Sets which are well-distributed and invariant relative to all isometry invariant total extensions of Lebesgue measure, Real Anal. Exchange 16 (1990/91), no. 2, 425 – 459. · Zbl 0735.28001
[14] Donald A. French, On the convergence of finite-element approximations of a relaxed variational problem, SIAM J. Numer. Anal. 27 (1990), no. 2, 419 – 436. · Zbl 0696.65070 · doi:10.1137/0727025 · doi.org
[15] Gero Friesecke, A necessary and sufficient condition for nonattainment and formation of microstructure almost everywhere in scalar variational problems, Proc. Roy. Soc. Edinburgh Sect. A 124 (1994), no. 3, 437 – 471. · Zbl 0809.49017 · doi:10.1017/S0308210500028730 · doi.org
[16] Jonathan Goodman, Robert V. Kohn, and Luis Reyna, Numerical study of a relaxed variational problem from optimal design, Comput. Methods Appl. Mech. Engrg. 57 (1986), no. 1, 107 – 127. · Zbl 0591.73119 · doi:10.1016/0045-7825(86)90073-3 · doi.org
[17] Morton E. Gurtin and Roger Temam, On the antiplane shear problem in finite elasticity, J. Elasticity 11 (1981), no. 2, 197 – 206. · Zbl 0496.73036 · doi:10.1007/BF00043860 · doi.org
[18] David Kinderlehrer and Pablo Pedregal, Weak convergence of integrands and the Young measure representation, SIAM J. Math. Anal. 23 (1992), no. 1, 1 – 19. · Zbl 0757.49014 · doi:10.1137/0523001 · doi.org
[19] Stephen G. Nash, Newton-type minimization via the Lánczos method, SIAM J. Numer. Anal. 21 (1984), no. 4, 770 – 788. · Zbl 0558.65041 · doi:10.1137/0721052 · doi.org
[20] R. A. Nicolaides and N. J. Walkington, Computation of microstructure utilizing Young measure representations, In C.A. Rogers and R.A. Rogers, editors, Recent Advances in Adaptive and Sensory Materials and their Applications, pages 131-141, Lancaster, 1992. Technomic Publishing Co.
[21] R. A. Nicolaides and Noel J. Walkington, Strong convergence of numerical solutions to degenerate variational problems, Math. Comp. 64 (1995), no. 209, 117 – 127. · Zbl 0821.65040
[22] Pablo Pedregal, Jensen’s inequality in the calculus of variations, Differential Integral Equations 7 (1994), no. 1, 57 – 72. · Zbl 0810.49013
[23] T. Roubíček, Relaxation in optimization theory and variational calculus, DeGruyter, Berlin 1997.
[24] R. Verfürth, A posteriori error estimates for nonlinear problems. Finite element discretizations of elliptic equations, Math. Comp. 62 (1994), no. 206, 445 – 475. · Zbl 0799.65112
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.